Occupational Safety & Health Expert Forum
Flu Shot side effects
About This Forum:

This forum is for questions and support regarding Occupational Safety & Health questions pertaining to: Blood Borne Exposures (Needle sticks), Chemical Safety-Spills-Exposure, Confined Spaces, Corporate Planning, Ergonomics, Fire Safety-Exposure, Industrial Hygiene, Hazard Communication, Hazardous Material Handling and Shipping, Health and Productivity Management, Indoor Air Quality, Injuries in the workplace, Noise-induced hearing loss, Nanotechnology and your health, Occupational Asthma , Pandemic Influenza (“FLU”), Personal Protective Equipment, Risk Communication, Safe Lifting Techniques, Workers compensation

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Flu Shot side effects

In October 2011, I had my first Flu Shot. Since that time I've experienced arm pain that is so intense I get physically sick to my stomach. I've seen the doctor 3 times regarding this situation explaining that I can't raise my arm upwards, can't move it backwards and can not reach across my chest. Any sudden movement creates intense pain. I've been ask repeatedly if I insured my arm. I keep repeating - there's been no injury and this all started 'after' I had the flu shot.
I've been given anti-imflamatory meds and pain meds which have not helped. I've even had allegeric reactions to some of them. So far I've had a shoulder xray, chest xray and an MRI with no conclusive results.  

I've done everything in my power to help myself, using ice packs, heat packs, topical ointments and absolutely nothing is helping. I truly believe there is either nerve damage or muscle damage. I would just like to know how on earth to resolve this problem. Is there a specific kind of doctor that treats this sort of problem?
My doctor suggested a Orthopedic doctor, but I'm not having pain in my joints, it's in and down my arm. Surely someone somewhere has some answers or can provide help - I just don't know who or what that is.
Your suggestions are greatly appreciated.
Tags: flu shot, muscle problem, flu shot reaction, flu shot pain, flu shot side effects
Related Discussions
Avatar_dr_m_tn
Hello,

Although it is a rare occurrence, there are documented cases of shoulder an arm pain that persist for months after a vaccination.

If a vaccination is given in the upper third of the deltoid, it is theoretically possible that the injection needle and injectate could reach the subdeltoid bursa and possibly result in a bursitis and induce an inflammatory response. It is possible that this is the explanation of your symptoms.

Your healthcare provider or an orthopaedic specialist could perform a focused physical examination and provide recommendations. The orthopaedic specialist could also review the MRI results, possible perform a steroid injection (to decrease the pain and inflammation), and possibly refer you to physical therapy to make sure that you do not loose too much strength and range of motion while your shoulder recovers.

There is an article that reports two cases and the article was published in the journal, Vaccine, in 2007.

Vaccine. 2007 Jan 8;25(4):585-7. Epub 2006 Sep 8.
Vaccination-related shoulder dysfunction.
Bodor M, Montalvo E.

Queen of the Valley Hospital, Napa, CA 94558, USA.
Abstract
We present two cases of shoulder pain and weakness following influenza and pneumococcal vaccine injections provided high into the deltoid muscle. Based on ultrasound measurements, we hypothesize that vaccine injected into the subdeltoid bursa caused a periarticular inflammatory response, subacromial bursitis, bicipital tendonitis and adhesive capsulitis. Resolution of symptoms followed corticosteroid injections to the subacromial space, bicipital tendon sheath and glenohumeral joint, followed by physical therapy. We conclude that the upper third of the deltoid muscle should not be used for vaccine injections, and the diagnosis of vaccination-related shoulder dysfunction should be considered in patients presenting with shoulder pain following a vaccination.

I hope that this information is helpful to you.

•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
2 Comments
Blank
Avatar_f_tn
Thank you so much for the information!
The Orthopedic doctor did exam me and review the MRI and concluded that I did have severe inflammation. With this they administered a cortisone shot in the shoulder joint which has helped with the uncontrollable pain. I now do exercises for my arms to hopefully regain my range of motion. I'll know more in 6 weeks how the range of motion is improving.
What I appreciated about the Orthopedic doctor as he listened and commented on some persons do have complications with the flu shot. He didn't pass it off with the usual - No - the flu shot couldn't have caused this, when I know it did. I think if my problems were taken seriously early on by the other doctors it would not have become so severe. Thanks again!
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank